Sign in to follow this  
Followers 0

PSSD, Dopamine, Prolactin, Testosterone.

15 posts in this topic

Posted (edited) · Report post

I've done a lot of reading on this and this is what I've come up with. I would love it if someone with a medical background could expand on some of the points.

Low testosterone has been implicated in SSRI/SNRI use, and persistently lower testosterone has been detected after discontinuation of the agents. I believe this has to do with the inverse relationship between dopamine and prolactin (when dopamine is low, prolactin is high, and vice-versa). In other words, dopamine suppresses prolactin. Prolactin suppresses androgens (including testosterone).

Damaged/malfunctioning/compromised dopamine transmission in certain areas of the brain will not only result in sexual dysfunction but will also increase prolactin levels and decrease testosterone as a result. Persistent damage when there is no agent present results in persistent dysfunction, persistently higher prolactin levels/lower dopamine at certain areas of the brain and persistently lower testosterone levels. For many of us with PSSD, we might still be in the "normal" range, but I imagine many other people with PSSD are probably being misdiagnosed with low-T. I've read several accounts of this happening where the patient is completely oblivious as to what's really going on.

For those of us with PSSD, dopamine transmission might not only be affected at sexual centers of the brain. It's just more obvious. Who knows what else is going on. Dopamine is a crucial NT/NH that's responsible for all kinds of motivation (including love and interpersonal bonding). It's a sad irony when these kind of symptoms get absorbed into our mental health status as opposed to it being acknowledged that they are a direct result of the previous use of psychotropic agents.

Proposed theory of the cause of PSSD:

[link=http://community.livejournal.com/neuroscience/255265.html"'>http://community.livejournal.com/neuroscience/255265.html" target="_blank]http://community.livejournal.com/neuroscience/255265.html[/link]

more info: [link=http://en.wikipedia.org/wiki/PSSD"'>http://en.wikipedia.org/wiki/PSSD" target="_blank]http://en.wikipedia.org/wiki/PSSD[/link]

My OCD is really bad right now because I was on SSRI/SNRIs throughout puberty and as I've said previously, I've definitely noticed weird growth patterns when I was on/off the agents (facial hair surge immediately after discontinuance at age 22, while having loads of terminal hair all over my legs and feet prior to the age of 14, prior to any antidepressant usage.. also after discontinuance, skin becomes oily and acne starts coming in, etc.). PSSD is also a major issue. Some of us are obviously much more sensitive to acquiring these complications, but I believe that it is on a spectrum. To think that after all of this I probably still have persistently lower testosterone (it is considered "normal" although I never actually asked for the value. I should get tested again). And then there's the OCD, which I have to deal with basically by myself. Oh well. </pity-party>

Edited by Cappa

Share this post


Link to post
Share on other sites

Posted · Report post

Hi cappa.

What is it exactly that you are asking. Your post appears to be a statement rather than a question...

Share this post


Link to post
Share on other sites

Posted · Report post

Hi cappa.

What is it exactly that you are asking. Your post appears to be a statement rather than a question...

It isn't a question. It's meant to be a discussion starter.

Share this post


Link to post
Share on other sites

Posted · Report post

Hi, I've been using different SSRI for about 4 years.

I don't use antidepressant since a year ago. There have been progresses soon after I discontinued the drug, but today I still can't get an orgasm in a sexual act, I must spend hours in auto-stimulation before getting an orgasm e and during I feel very very reduced pleasure during sex. But erection is good..

Before using SSRI I was depressed (OCD) but sex was OK..

I'm sure there's something strange on me, because after getting the orgasm in masturbation, I feel a sensation like a beating in my legs, and I didn't have this sensation before using SSRI.

I feel very down for this problem.

Share this post


Link to post
Share on other sites

Posted · Report post

What is PSSD? I have elevated prolactin from taking a dopamine antagonist (Invega). Curious about this conversation as a result but I wasn't sure what PSSD stood for.

Share this post


Link to post
Share on other sites

Posted (edited) · Report post

PSSD (Post SSRI Sexual Disfunction) Is somtething that doesn't allow you to have a normal sexual life, in many different ways. I didn't know the existence of this syndrome, only couldn't understand why after Paroxetine discontinuation sexual problems lasted.

As I told before (I am the Guest of the message), my situation has improved in these months. But I'm still far from having sex with pleasure

Edited by ilpaolino1

Share this post


Link to post
Share on other sites

Posted · Report post

So then, the logical thing to do is, get your testosterone levels checked, and go on testosterone if they come back low.

Share this post


Link to post
Share on other sites

Posted (edited) · Report post

Assigning SSRIs responsibility for low testosterone is tenuous. A number of people who have been on SSRIs have low testosterone, but one of the symptoms of low T is depression, so it may well have been an issue prior to the medications in the majority of cases. SSRIs don't act on or effect testosterone--they act on serotonin, which causes sexual dysfunction for different reasons.

I certainly sympathize with resenting the hell out of being ineffectively doped up during a developmental period and when you were unable to give consent, but I don't think that you can fault the meds for this one.

Edited by Inspired_Neurosis

Share this post


Link to post
Share on other sites

Posted · Report post

I've checked my testosterone level and it's ok..

I know there's nothing to do but waiting. My docktor said I have just to wait and it slowly will get better.

I hope it will be so. I would like to know the percentuals of them who recovered and who not..

Share this post


Link to post
Share on other sites

Posted · Report post

If your testosterone levels are normal, then low testosterone isn't to blame for your problems.

I'm not sure I'm following your logic.

Depression can cause decreased pleasure from sex, as well. [you appear to indicate that you no longer suffer from erectile or arousal issues, but rather, from dissatisfying sex]

Share this post


Link to post
Share on other sites

Posted · Report post

If your testosterone levels are normal, then low testosterone isn't to blame for your problems.

Testosterone is ok, but I can't get wet and I can't get pleasure during sex but I feel a kind of pain.

Something strange has happened yesterday. My girlfriend has a ureaplasma, a bacteria.. And now I'm going to make test for ureaplasma. Maybe this is my problem.

I don't know. I'll let you know

Share this post


Link to post
Share on other sites

Posted · Report post

google cabaser. it increases testosterone and sex drive and it helped me after I took risperdal.

Share this post


Link to post
Share on other sites

Posted · Report post

This again? Really?

Share this post


Link to post
Share on other sites

Posted (edited) · Report post

I've checked my testosterone level and it's ok..

I know there's nothing to do but waiting. My docktor said I have just to wait and it slowly will get better.

I hope it will be so. I would like to know the percentuals of them who recovered and who not..

Well, best to have more than one test as T is all over the place through out the day. Morning is the best time to check, T is highest in the AM. As important as the standard total T is free T. Total T includes T bound to protein, therefor useless. Free T measures the amount of T available, basically.

nf

Edited by notfred

Share this post


Link to post
Share on other sites

Posted · Report post

It' a very strange thing that is going on with this PSSD. Here in Italy no medician knows anything about PSSD and I have to explain them what it is.. My situation hasn't changed too much. I've noticed that, lately, when I have orgasms (after 2 hours of very very few pleasant sex or autostimulation, with constant but feelingless erection) I feel orgasm a little more than before. I was really happy when i noticed this. But I'm far from the good nights, though i was depressed, I had before taking paroxetine. I'm afraid of girls, I've never been shy with girls but now I am. Shy and anxious. When a girl makes me understand she's interested at me, i avoid her and then i feel bad.

The problem of all this is that I don't know if really it's only PSSD, or if depression is bringing me these bothersomes. I just say that, before taking SSRI i was depressed, but i never had pleasureless erection. I've discontinued paroxetine 1 exact year ago

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0